Cold/Wind Chill, Philadelphia
- When
- January 25, 12:00 AM EST to 11:59 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
The unseasonably cold weather claimed a third victim in Philadelphia. A 60-year-old man was found dead in his unheated North Philadelphia home on the 25th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The unseasonably cold weather claimed a third victim in Philadelphia. A 60-year-old man was found dead in his unheated North Philadelphia home on the 25th. The low temperature at the Philadelphia International Airport on the 25th was 8 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 24, 8:45 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
845 PM EST SAT JAN 24 2004
NO MAJOR CHANGES WITH THE UPDATE EXCEPT TO TAKE OUT THE CLOUDS TNGT
AND FLURRIES THAT WERE IN FOR THIS EVENING AS SKIES HAVE CLEARED. I
ALSO ADJUSTED TEMPS AND WIND CHILL FCST A BIT BASED ON CURRENT OBS.
NEW 18Z MODEL RUNS ARE GENLY SIMILAR TO THE 12Z RUNS. PER THE WINTER
STORM WATCHES VS WARNINGS...ALTHOUGH THE AREAS TO THE NORTH HAVE
HIGHER SNOWFALL FORECASTS THAN THE AREAS TO THE SOUTH...THIS IS DUE
TO COLDER AIR REMAINING IN PLACE LONGER ALLOWING MORE POTENTIAL
SNOWFALL. PER THE WATCH VS WARNING...THE AREAS TO THE SOUTH SHOULD
HAVE THEIR HEAVY SNOW SUNDAY NIGHT ALLOWING A WARNING TO BE ISSUED
BUT FARTHER TO THE NORTH...THERE IS SOME UNCERTAINTY DUE TO THE
LATER TIMING OF THE EVENT SO ONLY A WATCH IS NECESSITATED.
RNS
&&
.PREVIOUS DISCUSSION
.SYNOPSIS...
ARCTIC AIR BUILDING BACK SOUTHWARD TONIGHT FOLLOWING THE PASSAGE
OF A CLIPPER SYSTEM THIS MORNING. A STORM SYSTEM WILL CONTINUE
TO ORGANIZE ACROSS THE SOUTH TONIGHT INTO SUN AND MOVE NORTHEAST.
PLENTY OF MOISTURE WILL GET INVOLVED WITH THIS SYSTEM AS IT
INTERACTS WITH THE ARCTIC AIR. AS A RESULT, WINTRY PRECIPITATION
IS EXPECTED TO OVERSPREAD MOST OF THE REGION STARTING LATE SUN AND
CONTINUING MON. THE UNSETTLED WEATHER WILL CONTINUE THROUGH
THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...
MODELS CONTINUE TO SHOW SOME DIFFERENCES WITH THE ETA BEING THE
WETTEST AND THE GFS BEING DRIER. SOME SLIGHT FLUCTUATIONS HAVE BEEN
NOTED IN THE MODEL TRENDS THE PAST 24 HOURS OR SO, HOWEVER A WINTRY
TIME AHEAD IS STILL IN STORE FOR THE ENTIRE CWA STARTING LATE SUN
AFTERNOON IN THE SOUTH AND SPREADING NORTH FROM THERE. WILL NOT BE
SPLITTING HAIRS AND DISCUSSING MODEL DIFFERENCES AS EXTENSIVE
COORDINATION WAS DONE EARLIER THIS AFTERNOON WITH SURROUNDING
OFFICES AND HPC. OVERALL CONSENSUS FAVORS THE WETTER ETA AS IT LOOKS
TO HANDLE THE COLD AIR DAMMING SITUATION BETTER. STILL SOME CONCERN
ON HOW MUCH TOTAL SNOW ACCUMULATES AS QPF DIFFERENCES CONTINUE
BETWEEN THE WETTER ETA AND DRIER GFS. HOWEVER, GIVEN THAT THE ETA
TYPICALLY HANDLES THE COLD AIR DAMMING BETTER, WE WILL GENERALLY BE
FOLLOWING IT. INTERESTING TO NOTE THAT THE GFS DID WELL WITH THE
CLIPPER SYSTEM FROM LAST NIGHT AND THIS MORNING, ALTHOUGH THIS WAS A
CLIPPER SYSTEM AND NOT A JUICED UP SOUTHERN SYSTEM.
SO HERE WE GO SNOW EXPECTED TO DEVELOP FROM SOUTH TO NORTH LATE
SUN AFTERNOON WITH THE HEAVIER SNOW MOVING THROUGH SUN NIGHT. STILL
LOOKS LIKE SOME DECENT LIFT WITH THE INITIAL MOISTURE AS WAA
OVERRIDES THE ARCTIC AIR IN PLACE. SOMETHING THAT WILL NEED TO BE
WATCHED, AND HAS BEEN FACTORED IN ALREADY, IS THE FLUFF FACTOR
(SNOW-WATER RATIOS). I DO NOT THINK THEY WILL BE 30 TO 1 LIKE AREAS
ACROSS MARYLAND HAD WITH THE CLIPPER LAST NIGHT/THIS MORNING AS SOME
WARMING WILL BE TAKING PLACE ALOFT. STILL, THIS COULD HAVE AN IMPACT
ON SNOWFALL AMOUNTS, MAINLY DURING THE BEGINNING OF THE EVENT.
AFTER A FULL LOOK AT MODEL AND BUFKIT SOUNDINGS, WE ARE PLANNING ON
GOING WITH (AND SUBJECT TO CHANGE) 4-7 INCHES SOUTH AND EAST OF
PHILADELPHIA, EXCEPT 3-6 INCHES ACROSS THE FAR SOUTHERN ZONES AS
MIXING OR A CHANGE OVER IS EXPECTED THERE FASTER. 5-9 INCHES NORTH
AND WEST OF PHILADELPHIA, PROBABLY INCLUDING THE CITY OF PHILLY,
WITH LESSER AMOUNTS ACROSS THE POCONOS AND FAR NORTHWEST NJ
INITIALLY. FAR NORTH WILL PROBABLY MISS OUT ON THE INITIAL
MODERATE/HEAVY PRECIP, BUT MAY GET MORE WITH THE SECOND ROUND MON
AFTERNOON INTO TUES. SOME MIXING OCCURS SOUTH AND EAST OF PHILLY MON
MORNING. HOWEVER, ALL SNOW PROBABLY FOR PHILLY AND AREAS NORTH AND
WEST. STILL A QUESTION IF ENOUGH WARMING ALOFT TAKES PLACE IN PHILLY
FOR SOME MIXTURE TO TAKE PLACE. PLEASE SEE WSW AND SPS PRODUCTS FOR
COMPLETE DETAILS.
SO, GIVEN THE ANTICIPATED AMOUNTS AND TIMING WE WILL EXPAND THE
WINTER STORM WATCHES A BIT FARTHER NORTH, BUT LEAVE OUT THE POCONOS
AND NORTHWEST NJ AS PER COORDINATION WITH BGM AND OKX. WILL ISSUE A
SPECIAL WEATHER STATEMENT (SPS) FOR THE POCONOS AND NORTHWEST NJ TO
COVER IT FOR NOW. THE WINTER STORM WATCH WILL BE CONTINUED FOR THE
CENTRAL AND SOME SOUTHERN ZONES, BUT WILL MOST LIKELY BE UPGRADED TO
A WARNING SOMETIME TONIGHT. WILL GO TO A WINTER STORM WARNING ACROSS
THE SOUTHERN ZONES WHICH INCLUDE MOST OF DE/MD AFTER COORDINATION
WITH LWX AND AKQ.
LOTS GOING ON OVER THE NEXT COUPLE OF DAYS AS A PROLONG EVENT MOST
LIKELY UNFOLDS. STILL SOME UNCERTAINTY ON SOME DETAILS, THEREFORE
STAY TUNED FOR THE LATEST TRENDS AND FORECASTS.
THANKS TO ALL SURROUNDING OFFICES AND HPC FOR COORDINATION. HAVE A
GOOD ONE
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WATCH SUN EVENING INTO TUES AM ZONES 60>61-67>71.
NJ...WINTER STORM WATCH SUN EVENING INTO TUES AM ZONES 9>10-12>27.
DE...WINTER STORM WATCH SUN EVENING INTO TUES AM ZONE 1.
WINTER STORM WARNING LATE SUN AFTERNOON INTO MON AM ZONES 2>4.
MD...WINTER STORM WATCH SUN EVENING INTO TUES AM ZONE 8. WINTER
STORM WARNING LATE SUN AFTERNOON INTO MON AM ZONES
12-15-19>20.
MARINE/OCEAN...SMALL CRAFT ADVISORY FOR ALL ZONES.
MARINE/DEL BAY...SMALL CRAFT ADVISORY FOR THE LOWER DELAWARE BAY.
GORSEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 452 AM EST SAT JAN 24 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-240951- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 452 AM EST SAT JAN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LIGHT SNOW SHOULD BE ENDING SOON. .DAYS TWO THROUGH SEVEN... A PROTRACTED WINTER EVENT IS EXPECTED TO OCCUR FROM LATE SUNDAY INTO TUESDAY. THE HEAVIEST PRECIPITATION THOUGH IS EXPECTED SUNDAY NIGHT. A WINTER STORM WATCH IS IN EFFECT FOR THE MARYLAND EASTERN SHORE...DELAWARE...SOUTHEAST PENNSYLVANIA AND THE SOUTHERN HALF OF NEW JERSEY. .SPOTTER CALL TO ACTION STATEMENT... SNOWFALL AMOUNTS FOR SUNDAY ARE ALWAYS APPRECIATED, NO FORMAL ACTIVATION ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Philadelphia | 2004-01-25 | 60 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385167.